A difficult case of atopic eczemaBMJ 2013; 347 doi: https://doi.org/10.1136/bmj.f6010 (Published 14 October 2013) Cite this as: BMJ 2013;347:f6010
- Giorgia L Garrett, foundation year 2 doctor1,
- Joseph Benjamin Davies, radiology specialty trainee2,
- Pamela Terezinha Fiandeiro, dermatology specialty trainee3,
- Catherine H Smith, professor of dermatology and therapeutics4
- 1Lewisham Hospital NHS Trust, University Hospital Lewisham, London, UK
- 2Department of Radiology, Barts Health NHS Trust, London, UK
- 3Department of Dermatology, King’s College Hospital NHS Trust, London, UK
- 4Skin Therapy Research Unit, St John’s Institute of Dermatology, St Thomas’ Hospital NHS Trust, London, UK
- Correspondence to: C H Smith
A 56 year old retired administrator was referred to the dermatology department for a second opinion on the management of lifelong atopic dermatitis. She had been applying 1% hydrocortisone cream to her face and betamethasone valerate ointment to her body twice daily for 10 years. She also had allergic asthma, which had been controlled with beclomethasone dipropionate inhaler 400 μg twice daily for 11 years, and she had been prescribed 12 courses of oral prednisolone (average dose 30 mg daily for five days) for flare-ups of both eczema and asthma.
On examination she had generalised atopic dermatitis as well as facial telangiectasias and plethora, truncal obesity, and striae in the axillary folds and groins with cutaneous atrophy and spontaneous bruising. Investigations showed a baseline cortisol of 9 nmol/L (reference range 171-536 nmol/L at 7 am to 9 am) and an undetectable baseline adrenocorticotrophic hormone of <5 pmol/L (<46 pmol/L at 9 am), with a peak cortisol of 137 nmol/L after 60 minutes of 250 µg intravenous tetracosactide (synacthen) (expected result ≥500 nmol/L). Impaired glucose tolerance and osteopenia were also diagnosed (spinal dual energy x ray absorptiometry T score −1.9).
Azathioprine, an immunosuppressant and steroid sparing agent, was started and endocrinology input resulted in a programme of slow steroid weaning. Although her eczema improved, she developed weakness, hypotension, and diarrhoea, which limited her daily activities.
1 What is the diagnosis based on these findings?
2 What is the most likely cause of this condition?
3 Why did the patient develop fatigue, postural hypotension, and diarrhoea after weaning off treatment?
4 What clinical strategies can be used to …
Log in using your username and password
Log in through your institution
Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial